Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 192, NWS North Platte, NE

June 26, 2009Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 26, 2009, 6:29 PM MDT for Perkins County, Nebraska. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2009, 6:29 PM MDT (00:29 UTC)
Expired
Jun 26, 2009, 7:15 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Perkins County, NE

The radar

The North Platte radar (KLNX), 157 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:38 PM MDTTSTM WND DMG7 S Elsie, NEOUTBUILDINGS RECEIVED STRUCTURAL DAMAGE.
Jun 26, 6:40 PM MDTTSTM WND DMG18 Nw Hayes Center, NETHE PUBLIC PROVIDED A DELAYED REPORT OF A LARGE TREE DOWN DUE TO STRONG THUNDERSTORM WIND GUSTS.
Jun 26, 6:40 PM MDTTSTM WND DMG3 S Elsie, NETREES WERE BLOWN DOWN BY THUNDERSTORM WIND. OUTBUILDINGS RECEIVED STRUCTURAL DAMAGE AND FERTILIZER TANKS WERE OVERTURNED.
Jun 26, 6:45 PM MDTTSTM WND DMGGrainton, NESTRUCTURAL DAMAGE TO OUTBUILDINGS OCCURRED AND TREES WERE BLOWN DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:38 PM MDTSevere Thunderstorm WatchSPC5 hr
Jun 26, 3:50 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 270029
SVRLBF
NEC135-270115-
/O.NEW.KLBF.SV.W.0192.090627T0029Z-090627T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
629 PM MDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERKINS COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF GRANT...

* UNTIL 715 PM MDT

* AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 9 MILES NORTHWEST OF VENANGO TO 16 MILES SOUTH
  OF MADRID...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF
  JULESBURG TO 10 MILES NORTHEAST OF IMPERIAL...AND MOVING NORTHEAST
  AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD
  HORSE SPRING...ELSIE AND GRAINTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR WESTERN NEBRASKA.

&&

LAT...LON 4070 10163 4070 10204 4099 10204 4100 10203
      4099 10125 4070 10125 4070 10126 4069 10149
      4069 10162
TIME...MOT...LOC 0029Z 219DEG 32KT 4089 10212 4065 10148

$$

TAYLOR
2 follow-up statements
000 
WWUS53 KLBF 270052
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
652 PM MDT FRI JUN 26 2009

NEC135-270115-
/O.CON.KLBF.SV.W.0192.000000T0000Z-090627T0115Z/
PERKINS NE-
652 PM MDT FRI JUN 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR PERKINS COUNTY...

AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF WILD
HORSE SPRING TO GRAINTON...OR ALONG A LINE EXTENDING FROM 8 MILES
SOUTHEAST OF BIG SPRINGS TO 25 MILES EAST OF GRANT...MOVING NORTHEAST
AT 35 MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR WESTERN NEBRASKA.

&&

LAT...LON 4070 10163 4070 10204 4099 10204 4100 10203
      4099 10125 4070 10125 4070 10126 4069 10149
      4069 10162
TIME...MOT...LOC 0052Z 219DEG 32KT 4102 10193 4089 10124

$$

TAYLOR
000 
WWUS53 KLBF 270119
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM MDT FRI JUN 26 2009

NEC135-270129-
/O.EXP.KLBF.SV.W.0192.000000T0000Z-090627T0115Z/
PERKINS NE-
719 PM MDT FRI JUN 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR PERKINS COUNTY HAS EXPIRED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR WESTERN NEBRASKA.

LAT...LON 4070 10163 4070 10204 4099 10204 4100 10203
      4099 10125 4070 10125 4070 10126 4069 10149
      4069 10162
TIME...MOT...LOC 0052Z 219DEG 32KT 4102 10193 4089 10124

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:59 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 26, 3:59 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
459 PM CDT FRI JUN 26 2009

.UPDATE...

UPDATED FOR TORNADO WATCH
&&

.PREV DISCUSSION... /ISSUED 340 PM CDT FRI JUN 26 2009/

UPDATE...
UPDATED TO ADD SEVERE THUNDERSTORM WATCH

PREV DISCUSSION... /ISSUED 303 PM CDT FRI JUN 26 2009/

SYNOPSIS...
H5 RIDGE INTO THE NORTHERN PLAINS WITH TROUGH TO THE WEST. POTENT
WAVE MOVING TO THE NORTHEAST OUT OF THE TROUGH SEEN IN VISIBLE.

DISCUSSION...

MODELS IN GOOD AGREEMENT WITH THE PROGRESSION OF THE FRONT THIS
EVENING.40+ KT LLJ DEVELOPS AND FEEDS MOISTURE NORTH INTO THE
ADVANCING FRONT. TDS IN THE MID TO UPPER 60S WITH A 72 NOTED AT
LEXINGTON. ATMOSPHERE IS WELL MIXED THIS AFTERNOON. CONVECTION
FIRING ALONG THE FRONT OVER SOUTHEAST MONTANA AND ALONG THE TROUGH
AXIS OVER EASTERN WYOMING. MUCAPES QUITE STRONG FROM SOUTHWEST
INTO NORTH CENTRAO NEBRASKA THIS AFTERNOON BUT FAIRLY STRONG CAP
OVER SOUTWEST. LOOK FOR CONVECTION TO FIRE OVER NORTH CENTRAL
ALONG REMAINS OF STATIONARY BOUNDARY AND THEN TO HIFT TO THE WEST
ALONG PREFRONTAL TROUGH AND THEN FRONTAL BOUNDARY AFTER MIDNIGHT.
SATURDAY WILL CLEAR OUT AND COOLER WITH SURFACE HIGH PRESSURE
BUILDING INTO WESTERN NEBRASKA. LOW TEMPERATURES ON SATURDAY
MORNING INTO THE 50S. GRADUAL WARMING INTO THE MID UPPER 80S ON
SUNDAY AS H5 RIDGE TRIES TO BUILD BACK INTO THE NORTHERN PLAINS.

THE EXTENDED MODELS ARE NOT IN GOOD AGREEMENT THIS AFTERNOON. HAVE
USED A BLEND FOR THE FORECAST. NEXT SYSTEM TO AFFECT THE AREA
TUESDAY NIGHT INTO WEDNESDAY AND HAVE RETAINED SCHC POPS. HAVE
INCLUDED SCHC POPS FOR THURSDAY FRIDAY AS A STRONG SYSTEM DROPS
OUT OF NORTHWEST FLOW ACROSS THE FORECAST AREA. HIGHS COOLING INTO
THE MID 80S TOWARD THE END OF THE PERIOD.

AVIATION...
THUNDERSTORM ACTIVITY WILL BE THE MAJOR AVIATION IMPACT
AND FORECAST FOCUS THE NEXT 24 HOURS.  THUNDERSTORMS WILL DEVELOP
ACROSS THE PANHANDLE AND INTO SOUTH DAKOTA BETWEEN 20Z AND 23Z AND
THEN MOVE EAST INTO WESTERN NEBRASKA.  A SECOND ROUND OF STORMS IS
THEN EXPECTED AFTER 0Z IN THE EVENING.  A COLD FRONTAL PASSAGE WILL
TURN SOUTHERLY WINDS TO NORTHWEST OVERNIGHT.  GENERALLY VFR
CONDITIONS ARE EXPECTED OUTSIDE OF THUNDERSTORMS AND AREAWIDE AFTER
8Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING FOR
NEZ004>006-008-022>026-035>037-056>059-069-070-094.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...HIRSCH
Hazardous weather outlook, Jun 26, 2:49 PM MDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SPOTTER ACTIVATION STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 PM CDT FRI JUN 26 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-272045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
339 PM CDT FRI JUN 26 2009 /239 PM MDT FRI JUN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A BROAD SURFACE TROUGH ACROSS THE PANHANDLE OF NEBRASKA WILL
PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. AN AXIS
OF HIGHER SURFACE DEW POINTS EXTENDS ALONG AN OLD SURFACE BOUNDARY...
NEAR AND SOUTH OF HIGHWAY 2.

THUNDERSTORMS WILL INITIALLY BE CAPABLE OF HAIL AND DAMAGING
THUNDERSTORM WINDS...AND PERHAPS TORNADIC ACTIVITY...ESPECIALLY
WEST OF HIGHWAY 83 AND NEAR THE PREVIOUSLY MENTIONED SURFACE BOUNDARY.

BY LATE EVENING...THE GREATEST THREAT WILL BE FROM
LIGHTNING...HEAVY RAINS AND POSSIBLE FLOODING. THIS THREAT AREA
COVERS THE ENTIRE AREA AS ABUNDANT MOISTURE IS AVAILABLE. HEAVY
RAINS MAY NOT LEAD TO WIDESPREAD FLOODING HOWEVER GIVEN THE
FORECAST STORM MOTION OF EAST AT 25 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO THUNDERSTORMS ARE EXPECTED THIS WEEKEND. THE NEXT CHANCE OF
THUNDERSTORMS COMES MONDAY NIGHT THROUGH WEDNESDAY NIGHT. AT THIS
TIME...NO SEVERE THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

HIRSCH

In the hours before

Local storm report, Jun 26, 5:07 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
607 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 SE LEMOYNE            41.26N 101.77W
06/26/2009  E4.25 INCH       KEITH              NE   TRAINED SPOTTER

            5 MINUTES OF HALF DOLLAR HAIL WITH SOME HAIL THE SIZE OF
            SOFTBALLS.

&&

BHIRSCH
Local storm report, Jun 26, 5:37 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
637 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 E LEMOYNE             41.29N 101.78W
06/26/2009                   KEITH              NE   EMERGENCY MNGR

            NORTH SIDE OF LAKE MCCONAUGHY SEVERAL TREES BLOWN DOWN.
            ONE CAMPER BLOWN OVER AT CAMP GROUND.

&&

BHIRSCH
Local storm report, Jun 26, 5:39 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
639 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             22 NNE LISCO            41.79N 102.46W
06/26/2009  E1.00 INCH       GARDEN             NE   PUBLIC

&&

JSWEET
Local storm report, Jun 26, 5:41 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     OSHKOSH                 41.41N 102.34W
06/26/2009  E50 MPH          GARDEN             NE   LAW ENFORCEMENT

&&

JSWEET
Local storm report, Jun 26, 5:50 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     8 N CHAPPELL            41.21N 102.47W
06/26/2009  E60 MPH          DEUEL              NE   PUBLIC

&&

BTAYLOR
Local storm report, Jun 26, 6:27 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
727 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     6 S LAMAR               40.49N 101.98W
06/26/2009  E60 MPH          CHASE              NE   PUBLIC

            6 INCH AND GREATER DIAMETER BRANCHES WERE REPORTED BLOWN
            DOWN JUST SOUTH OF LAMAR.

0720 PM     TSTM WND GST     6 S LAMAR               40.49N 101.98W
06/26/2009  E60 MPH          CHASE              NE   PUBLIC

            6 INCH AND LARGER BRANCHES WERE REPORTED BLOWN DOWN BY
            ESTIMATED 60 MPH WIND JUST SOUTH OF LAMAR.

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:00 PM MDTSevere Thunderstorm WarningLBFGrant, Hooker, Lincoln, Logan, McPherson, Thomas30 min
Jun 26, 6:07 PM MDTSevere Thunderstorm WarningLBFChase38 min
Jun 26, 6:19 PM MDTSevere Thunderstorm WarningLBFCherry56 min
Jun 26, 6:23 PM MDTSevere Thunderstorm WarningLBFBlaine, Cherry, Hooker, Thomas67 min
Jun 26, 6:33 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln42 min
Jun 26, 6:47 PM MDTSevere Thunderstorm WarningLBFKeith43 min
Jun 26, 6:59 PM MDTSevere Thunderstorm WarningLBFCherry44 min
Jun 26, 7:04 PM MDTSevere Thunderstorm WarningLBFLincoln56 min
Jun 26, 7:16 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Hooker, Thomas59 min
Jun 26, 7:16 PM MDTTornado WarningLBFLincoln29 min
Jun 26, 7:41 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Holt, Keya Paha, Rock64 min
Jun 26, 7:42 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan, McPherson63 min
Jun 26, 8:06 PM MDTSevere Thunderstorm WarningLBFHooker, Logan, Thomas24 min
Jun 26, 8:13 PM MDTSevere Thunderstorm WarningLBFCuster47 min
Jun 26, 8:22 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Custer, Hooker, Rock and 1 more53 min
Jun 26, 8:37 PM MDTSevere Thunderstorm WarningLBFBrown, Holt, Keya Paha, Rock23 min
Jun 26, 8:40 PM MDTSevere Thunderstorm WarningLBFBlaine, Loup, Rock52 min
Jun 26, 8:50 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock55 min
Jun 26, 9:01 PM MDTSevere Thunderstorm WarningLBFBrown, Garfield, Holt, Loup, Rock, Wheeler59 min
Jun 26, 9:16 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock12 min
Jun 26, 9:47 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.